On the local pairing behavior of critical points and roots of random polynomials. (English) Zbl 1451.30018

Summary: We study the pairing between zeros and critical points of the polynomial \(p_n(z) = \prod_{j=1}^n(z-X_j)\), whose roots \(X_1, \ldots, X_n\) are complex-valued random variables. Under a regularity assumption, we show that if the roots are independent and identically distributed, the Wasserstein distance between the empirical distributions of roots and critical points of \(p_n\) is on the order of \(1/n\), up to logarithmic corrections. The proof relies on a careful construction of disjoint random Jordan curves in the complex plane, which allow us to naturally pair roots and nearby critical points. In addition, we establish asymptotic expansions to order \(1/n^2\) for the locations of the nearest critical points to several fixed roots. This allows us to describe the joint limiting fluctuations of the critical points as \(n\) tends to infinity, extending a recent result of Kabluchko and Seidel. Finally, we present a local law that describes the behavior of the critical points when the roots are neither independent nor identically distributed.


30C15 Zeros of polynomials, rational functions, and other analytic functions of one complex variable (e.g., zeros of functions with bounded Dirichlet integral)
60F05 Central limit and other weak theorems
60B10 Convergence of probability measures
Full Text: DOI arXiv Euclid


[1] M. S. Bartlett, An inverse matrix adjustment arising in discriminant analysis, Ann. Math. Statistics 22 (1951), 107-111. · Zbl 0042.38203 · doi:10.1214/aoms/1177729698
[2] Patrick Billingsley, Probability and measure, Wiley Series in Probability and Statistics, John Wiley & Sons, Inc., Hoboken, NJ, 2012, Anniversary edition [of ], With a foreword by Steve Lalley and a brief biography of Billingsley by Steve Koppes. · Zbl 1236.60001
[3] Sung-Soo Byun, Jaehun Lee, and Tulasi Ram Reddy, Zeros of random polynomials and its higher derivatives, Available at arXiv:1801.08974, 2018.
[4] Sourav Chatterjee, A generalization of the Lindeberg principle, Ann. Probab. 34 (2006), no. 6, 2061-2076. · Zbl 1117.60034 · doi:10.1214/009117906000000575
[5] W. S. Cheung and T. W. Ng, Relationship between the zeros of two polynomials, Linear Algebra Appl. 432 (2010), no. 1, 107-115. · Zbl 1182.30007
[6] Wai Shun Cheung and Tuen Wai Ng, A companion matrix approach to the study of zeros and critical points of a polynomial, J. Math. Anal. Appl. 319 (2006), no. 2, 690-707. · Zbl 1095.15007 · doi:10.1016/j.jmaa.2005.06.071
[7] M. R. Dennis and J. H. Hannay, Saddle points in the chaotic analytic function and Ginibre characteristic polynomial, J. Phys. A 36 (2003), no. 12, 3379-3383, Random matrix theory. · Zbl 1042.82018 · doi:10.1088/0305-4470/36/12/329
[8] István Fáry and Eric M. Isenberg, On a converse of the Jordan curve theorem, Amer. Math. Monthly 81 (1974), 636-639. · Zbl 0287.54037
[9] William Feller, An introduction to probability theory and its applications. Vol. II, Second edition, John Wiley & Sons, Inc., New York-London-Sydney, 1971. · Zbl 0077.12201
[10] Janos Galambos, Advanced probability theory, second ed., Probability: Pure and Applied, vol. 10, Marcel Dekker, Inc., New York, 1995. · Zbl 0841.60001
[11] Allan Gut, Probability: a graduate course, Springer Texts in Statistics, Springer, New York, 2005. · Zbl 1076.60001
[12] Boris Hanin, Correlations and pairing between zeros and critical points of Gaussian random polynomials, Int. Math. Res. Not. IMRN 2015 (2015), no. 2, 381-421. · Zbl 1341.60019 · doi:10.1093/imrn/rnt192
[13] Boris Hanin, Pairing of zeros and critical points for random meromorphic functions on Riemann surfaces, Math. Res. Lett. 22 (2015), no. 1, 111-140. · Zbl 1317.30006 · doi:10.4310/MRL.2015.v22.n1.a7
[14] Boris Hanin, Pairing of zeros and critical points for random polynomials, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 3, 1498-1511. · Zbl 1373.30006 · doi:10.1214/16-AIHP767
[15] Roger A. Horn and Charles R. Johnson, Matrix analysis, second ed., Cambridge University Press, Cambridge, 2013. · Zbl 1267.15001
[16] J. Ben Hough, Manjunath Krishnapur, Yuval Peres, and Bálint Virág, Zeros of Gaussian analytic functions and determinantal point processes, University Lecture Series, vol. 51, American Mathematical Society, Providence, RI, 2009. · Zbl 1190.60038
[17] Zakhar Kabluchko, Critical points of random polynomials with independent identically distributed roots, Proc. Amer. Math. Soc. 143 (2015), no. 2, 695-702. · Zbl 1314.30008 · doi:10.1090/S0002-9939-2014-12258-1
[18] Zakhar Kabluchko and Hauke Seidel, Distances between zeroes and critical points for random polynomials with i.i.d. zeroes, Electron. J. Probab. 24 (2019), Paper No. 34, 25. · Zbl 1420.30003 · doi:10.1214/19-EJP295
[19] Natalia L. Komarova and Igor Rivin, Harmonic mean, random polynomials and stochastic matrices, Adv. in Appl. Math. 31 (2003), no. 2, 501-526. · Zbl 1038.15014 · doi:10.1016/S0196-8858(03)00023-X
[20] J. W. Lindeberg, Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung, Math. Z. 15 (1922), no. 1, 211-225. · JFM 48.0602.04 · doi:10.1007/BF01494395
[21] Morris Marden, Geometry of polynomials, Second edition. Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., 1966. · Zbl 0162.37101
[22] Sean O’Rourke, Critical points of random polynomials and characteristic polynomials of random matrices, Int. Math. Res. Not. IMRN 2016 (2016), no. 18, 5616-5651. · Zbl 1404.60017 · doi:10.1093/imrn/rnv331
[23] Sean O’Rourke and Noah Williams, Pairing between zeros and critical points of random polynomials with independent roots, Trans. Amer. Math. Soc. 371 (2019), no. 4, 2343-2381. · Zbl 1426.30006 · doi:10.1090/tran/7496
[24] Sean O’Rourke and Philip Matchett Wood, Spectra of nearly Hermitian random matrices, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 3, 1241-1279. · Zbl 1381.60022 · doi:10.1214/16-AIHP754
[25] Robin Pemantle and Igor Rivin, The distribution of zeros of the derivative of a random polynomial, Advances in combinatorics, Springer, Heidelberg, 2013, pp. 259-273. · Zbl 1272.30004
[26] Valentin V. Petrov, Limit theorems of probability theory, Oxford Studies in Probability, vol. 4, The Clarendon Press, Oxford University Press, New York, 1995, Sequences of independent random variables, Oxford Science Publications. · Zbl 0826.60001
[27] Q. I. Rahman and G. Schmeisser, Analytic theory of polynomials, London Mathematical Society Monographs. New Series, vol. 26, The Clarendon Press, Oxford University Press, Oxford, 2002. · Zbl 1072.30006
[28] Tulasi Ram Reddy, On critical points of random polynomials and spectrum of certain products of random matrices, Available at arXiv:1602.05298, 2016. · Zbl 1376.30003
[29] Stefan Steinerberger, A stability version of the gauss-lucas theorem and applications, Available at arXiv:1805.10454, 2018. · Zbl 1446.26012 · doi:10.1017/S1446788719000284
[30] Sneha Dey Subramanian, On the distribution of critical points of a polynomial, Electron. Commun. Probab. 17 (2012), no. 37, 9. · Zbl 1261.60051
[31] Terence Tao, Topics in random matrix theory, Graduate Studies in Mathematics, vol. 132, American Mathematical Society, Providence, RI, 2012. · Zbl 1256.15020
[32] Terence Tao, Outliers in the spectrum of iid matrices with bounded rank perturbations, Probab. Theory Related Fields 155 (2013), no. 1-2, 231-263. · Zbl 1261.60009 · doi:10.1007/s00440-011-0397-9
[33] Terence Tao and Van Vu, Random matrices: universality of local eigenvalue statistics, Acta Math. 206 (2011), no. 1, 127-204. · Zbl 1217.15043 · doi:10.1007/s11511-011-0061-3
[34] Terence Tao and Van Vu, Local universality of zeroes of random polynomials, Int. Math. Res. Not. IMRN 2015 (2015), no. 13, 5053-5139. · Zbl 1360.60102 · doi:10.1093/imrn/rnu084
[35] Terence Tao and Van Vu, Random matrices: universality of local spectral statistics of non-Hermitian matrices, Ann. Probab. 43 (2015), no. 2, 782-874. · Zbl 1316.15042 · doi:10.1214/13-AOP876
[36] Carsten Thomassen, The converse of the Jordan curve theorem and a characterization of planar maps, Geom. Dedicata 32 (1989), no. 1, 53-57. · Zbl 0693.57009 · doi:10.1007/BF00181436
[37] Cédric Villani, Optimal transport, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 338, Springer-Verlag, Berlin, 2009, Old and new. · Zbl 1156.53003
[38] Raymond Louis Wilder, Topology of manifolds, American Mathematical Society Colloquium Publications, Vol. · Zbl 0039.39602
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.